Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 103, NWS Memphis, TN

May 2, 2002Itawamba County, Lee County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at May 2, 2002, 7:54 PM CDT for Itawamba County, Lee County, Mississippi. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 2, 2002, 7:54 PM CDT (00:54 UTC)
Expired
May 2, 2002, 8:30 PM CDT
In force
36 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

Counties Itawamba County, MS, Lee County, MS

What was reported inside it

TimeReportWhereRemark
May 2, 8:04 PM CDTHail 1Tupelo, MS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 0.9 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2002-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2002-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
439 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 030054
SVRMEM
MSC057-081-030130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
754 PM CDT THU MAY 2 2002

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ITAWAMBA COUNTY IN NORTHEAST MISSISSIPPI
  LEE COUNTY IN NORTHEAST MISSISSIPPI

* UNTIL 830 PM CDT.

* AT 754 PM CDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM 6
  MILES WEST OF TUPELO...MOVING EAST AT 55 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 830 PM CDT INCLUDE...
  TUPELO...VERONA...
  PLANTERSVILLE...
  MANTACHIE...
  FULTON...
  FAIRVIEW...SANDY SPRINGS...

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION.

LAT...LON 3434 8882 3415 8882 3426 8820 3447 8827

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 3:43 PM CDT, 4 hours 11 minutes earlier.

Area forecast discussion, May 2, 3:43 PM CDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
343 PM CDT THU MAY 2 2002

SFC ANALYSIS THIS AFTERNOON PLACED THE CDFNT FROM MID TN SWWD THRU
NRN MS INTO SW AR WITH AN AREA OF LO PRES INVOF SHV. TEMPS WERE
PRIMARILY IN THE 50S NORTH OF THE BNDRY WERE AND LWR 80S ACROSS SE
SXNS OF THE FA. LATEST IR SAT LOOP WITH LIGHTNING PLOT INDICATED
THE MAIN AREA OF TSTM ACTIVITY WAS ACROSS WRN/MID TN UP INTO ERN KY.
LOCAL 88D RADAR LOOP WAS SHOWING SOME SCATTERED TSTMS DEVELOPING OVR
SRN SXNS OF WRN TN AND NRN MS. THE LATEST SVR TSTMS WATCH INCLUDED
ALL OF NRN MS AND THE SRN COUNTIES OF WRN TN.

AS THE CDFNT SAGS SWD TONITE IT WILL BECOME STATIONARY SOUTH OF THE
FA AND ACT AS A FOCUSING MECHANISM FOR TSTMS ACTIVITY TONITE INTO
TMRW. AS THE NEXT 5H SW APPROACHES FROM THE SW IN SWLY FLOW ALOFT...
THE NEXT GOOD CHC FOR PRECIP WILL COME FRI NITE TO THE FA. A SFC
WAVE WILL MOVE ALONG THE FNTL BNDRY FRI NITE WITH WEAK HI PRES
BUILDING IN ON SAT. THE STALLED BNDRY TO THE SOUTH WILL RETURN AS
A WMFNT SUN NITE BRINGING ANOTHER CHC FOR PRECIP. MON THRU WED SHUD
BE DRY IN BETWEEN SYSTEMS WITH ANOTHER CHC FOR PRECIP THU AS
ANOTHER FNT APPROACHES FROM THE NW. WILL TAKE A BLEND OF FWC/MAV
TEMPS THIS FCST PD.

.MEG...NONE.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 7:14 PM CDTSevere Thunderstorm WarningMEGAlcorn, Tippah31 min
May 3, 12:17 AM CDTSevere Thunderstorm WarningMEGCalhoun, Yalobusha28 min
May 3, 12:40 AM CDTSevere Thunderstorm WarningMEGTallahatchie, Yalobusha35 min
May 3, 12:42 AM CDTSevere Thunderstorm WarningMEGCalhoun, Chickasaw33 min
May 3, 1:15 AM CDTSevere Thunderstorm WarningMEGCalhoun, Yalobusha30 min
May 3, 1:35 AM CDTSevere Thunderstorm WarningMEGItawamba, Lee25 min
May 3, 3:05 AM CDTSevere Thunderstorm WarningMEGItawamba, Lee, Monroe25 min
May 3, 4:48 AM CDTSevere Thunderstorm WarningMEGChickasaw, Monroe57 min
May 3, 9:23 AM CDTFlash Flood WarningMEGCoahoma, Itawamba, Lafayette, Lee, Panola, Pontotoc and 2 more3 hr
May 3, 10:24 AM CDTFlash Flood WarningMEGPrentiss, Tishomingo3 hr

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.